Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 15, 2004

Other

Question from Edmonton, Alberta, Canada:

My wife was diagnosed a few months ago with type 1 diabetes She is 25 years old and appears to be in her honeymoon phase as she only is taking 11 units a day. She takes NPH, four units at night and seven units in the morning. She often has a terrible time falling asleep due to what she describes as an unstable feeling. She feels similar to how she feels when she has a low, but her sugar levels are almost always fine, maybe a bit on the high side even. When she tests, she is often around 9 or 10 mmol/L [162 or 180 mg/dl], but she still feels like she is shaky and should eat something. She will often take three to four hours to fall asleep and it is really affecting her life right now. Her doctor told her that he still thinks she should eat more at night, but we don't know if that is a good idea. Do you have any suggestions?

Answer:

You do not indicate what her blood glucoses were prior to her diagnosis, however, the feeling of hypoglycemia “relatively” has been mentioned by several of my patients whom blood glucoses were originally in the 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range and are now within the “normal” range. I am not sure her sleep disorder is related to her diabetes. Other entities could be possible, such as lack of REM sleep, fibromyalgia, though you do not indicate whether your wife has muscle aches or spasms.

I agree with the fact that you are reluctant to have additional food at night. I would suggest that you might want to obtain glucoses each hour through the night to determine if she is dropping her glucose.

Sleep is an important component to one’s health and if she is having difficulty, I would discuss this with your physician or specialist in diabetes. Perhaps, a short term course of a so called “sleeping medication” such as Ambien may be warranted. But, I would not use any medications unless approved by your physician.

Diabetes is a difficult and complex disease. Many symptoms do not necessarily exactly follow the textbooks and I would not disregard any symptom. I understand your frustration, but I would persist so you and your wife will be able to control this and live a normal lifestyle.

ABS